Hail, Becker
- When
- August 26, 5:26 PM CST
- Where
- Becker County, Cormorant
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.730, -96.070
By early in the evening of the 26th, an area of surface low pressure was located south of Mobridge, South Dakota, with a warm front extending out to the east along the North Dakota/South Dakota border. Thunderstorms flared up near Detroit Lakes, Minnesota, and tracked southeast along U.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
By early in the evening of the 26th, an area of surface low pressure was located south of Mobridge, South Dakota, with a warm front extending out to the east along the North Dakota/South Dakota border. Thunderstorms flared up near Detroit Lakes, Minnesota, and tracked southeast along U. S. Highway 10, producing large hail and strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 26, 2:29 PM CST, 2 hours 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 329 PM CDT MON AUG 26 2013 .SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT) ISSUED AT 328 PM CDT MON AUG 26 2013 FORECAST CHALLENGE CONCERNS INITIAL THUNDERSTORM CHANCES/SEVERE POTENTIAL AND THEN TEMPERATURES. MODELS OVERALL IN PRETTY GOOD AGREEMENT AND WILL USE BLEND FOR FORECAST WEIGHTED MOST WITH THE GFS. SEVERE STORMS MAIN CONCERN THIS EVENING. SURFACE LOW CURRENTLY NEAR PIR WITH E-W BOUNDARY ORIENTED JUST SOUTH OF ND/SD BORDER INTO WEST CENTRAL MN. MODELS INDICATING ELEVATED BOUNDARY ROUGHLY IN SAME LOCATION. SOLAR CONTINUES ALONG AND JUST NORTH OF BOUNDARY WITH PLENTY OF INSTABILITY/CAPE AND INCREASING SHEAR. LOW TO MID 70 DEW POINTS ALSO POOLING ON NORTH SIDE OF BOUNDARY. ONLY CATCH IS THAT LAPS SHOWING PLENTY ON CONVECTIVE INHIBITION. ALSO NOT SEEING MUCH OF A MID LEVEL FEATURE FROM WATER VAPOR TO AID IN BROAD SCALE LIFT. IF STORMS GO MID AFTERNOON LIKELY TO START OUT ELEVATED. WILL HAVE HIGHEST POPS ALONG AND SOUTH OF I94/HIGHWAY 10 CORRIDOR HOWEVER INITIATION TIME IN QUESTION SO TOUGH AT THIS POINT TO INCREASE POPS. STORMS THAT DO DEVELOP TO PROPAGATE EASTWARD DURING THE EVENING AND SHOULD BE OUT OF THE FA BY MORNING. WITH PRECIPITABLE H2O VALUES PUSHING 2 INCHES COULD SEE SOME LOCALLY HEAVY RAINFALL WITH POSSIBLE TRAINING ALONG BOUNDARY. TEMPERATURES TO REMAIN WARM AND MUGGY OVERNIGHT ACROSS MOST AREAS. TUESDAY LOOKS QUIET AND CONTINUED HOT AND HUMID. THERMAL RIDGE AXIS DOES REMAIN TO OUR SOUTH SO HEAT ADVISORY CRITERIA WILL NEED TO BE MONITORED ACROSS THE FAR SOUTH. .LONG TERM...(WEDNESDAY THROUGH MONDAY) ISSUED AT 328 PM CDT MON AUG 26 2013 COLUMN WARMS AGAIN WEDNESDAY WITH NO SIGNIFICANT BREAK IN DEWPOINTS/HUMIDITY. ONCE AGAIN WILL NEED TO MONITOR FOR HEAT INDICES. APPROACHING SHORT WAVE WILL BRING NEXT CHANCE FOR THUNDERSTORMS TO THE REGION WEDNESDAY NIGHT INTO THURSDAY. ABOVE AVERAGE TEMPERATURES TO CONTINUE WITH CLOUD COVER WITH PCPN MAIN PLAYER ON HOW WARM WE GET. FOR THURSDAY NIGHT THROUGH MONDAY THE BEST CONSENSUS AMONG THE OPERATIONAL RUNS OF THE MID RANGE MODELS DEPICT A CONTINUATION OF THE CENTRAL PLAINS RIDGE AT LEAST INTO FRI/FRI NIGHT THEN THEY DIVERGE. AFTER THAT THE 00Z/12Z RUNS OF THE ECMWF SHOWED THE RIDGE BREAKING DOWN WHILE THE OTHER MODELS JUST FLATTENED THE RIDGE A BIT BEFORE PUMPING IT UP AGAIN BY LATER SUNDAY INTO MONDAY. THEREFORE NOT A LOT OF CONFIDENCE IN THE LONG TERM IN REGARD TO ALL THE LOW CHANCES FOR PCPN. TEMPS TOO WILL LIKELY STAY WARM UNLESS THE COOLER ECMWF SOLUTION PANS OUT. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1237 PM CDT MON AUG 26 2013 SEEING INCREASING MID AND HIGH LEVEL CLOUDS MOVING INTO THE TAF SITES NOW SO WILL CONTINUE THAT THOUGHT FOR THE 18Z TAFS. BIGGER QUESTION WILL BE TIMING ANY POSSIBLE CONVECTION AND FOR WHERE. PREVIOUS TAFS MENTIONED VCTS AT KFAR/KBJI AND WILL STICK WITH JUST THOSE TWO SITES FOR NOW DURING THE LATE AFTERNOON/EARLY EVENING. COULD ALSO BE A FEW LIGHT SHOWERS/SPRINKLES WITH SEVERAL BANDS OF ECHOES CURRENTLY APPROACHING KDVL/KGFK BUT WILL NOT MENTION AS THEY APPEAR MINIMAL AND ARE FALLING OUT OF MID LEVEL CLOUDS. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NDZ052-053. MN...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MNZ029>032-040. && SHORT TERM...VOELKER LONG TERM...GODON/VOELKER AVIATION...GODON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 640 AM CDT MON AUG 26 2013 MNZ001>009-013>017-022>024-027-028-NDZ006>008-014>016-024-026>030- 038-039-049-054-271145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-WESTERN WALSH- 640 AM CDT MON AUG 26 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT HOT AND HUMID CONDITIONS WILL FUEL THUNDERSTORM DEVELOPMENT THIS AFTERNOON ACROSS THE NORTHERN PLAINS WITH THE AREA MOST LIKELY TO BE IMPACTED BEING THE I94/HIGHWAY 10 CORRIDOR. SOME STORMS COULD BE STRONG TO SEVERE WITH LARGE HAIL OR DAMAGING WINDS THE MAIN THREAT. TORRENTIAL RAINFALL AND FREQUENT LIGHTING WOULD ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THURSDAY THERE IS ANOTHER THREAT FOR THUNDERSTORMS AS LOW PRESSURE MOVES ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. MNZ029>032-040-NDZ052-053-271145- WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-SARGENT- RICHLAND- 640 AM CDT MON AUG 26 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT AS A RESULT OF HOT AND HUMID AIRMASS A HEAT ADVISORY IS IN EFFECT FROM 1PM TO 7PM FOR APPARENT TEMPERATURES IN THE 100 TO 105F DEGREE RANGE ACROSS THE SOUTHERN VALLEY AND WEST CENTRAL MN. THESE HOT AND HUMID CONDITIONS WILL FUEL THUNDERSTORM DEVELOPMENT THIS AFTERNOON ACROSS THE NORTHERN PLAINS WITH THE AREA MOST LIKELY TO BE IMPACTED BEING THE I94/HIGHWAY 10 CORRIDOR. SOME STORMS COULD BE STRONG TO SEVERE WITH LARGE HAIL OR DAMAGING WINDS THE MAIN THREAT. TORRENTIAL RAINFALL AND FREQUENT LIGHTING WOULD ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THURSDAY THERE IS ANOTHER THREAT FOR THUNDERSTORMS AS LOW PRESSURE MOVES ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. JK
The Fargo/Grand Forks radar (KMVX), 130 km away, was scanning. The volume nearest the first event began at 23:24 UTC.
10 hail, 1 thunderstorm wind, 1 funnel cloud, 1 tornado. Local standard time, as filed.
The hail fell for about a minute on the south side of Vergas.
Pea to quarter size hail fell with winds over 50 mph.
At least one large pine tree was snapped and several large tree branches were broken down by the strong winds.
Hail two to three inches in diameter fell with 1.31 inches of rain.
A persistent wall cloud was observed traveling parallel to U. S. Highway 10, from Perham to New York Mills. A brief funnel was observed just to the east of New York Mills before heavy rains obscurred the observer's view.
Driving wind, rain, and hail occurred north of Wadena.
A tornado briefly touched down 100 yards northwest of the U. S. Highway 10 and highway 75 intersection. The vortex appeared to be roughly one mile to the north-northeast parallel to highway 75.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2013Every state in 2013This day in weather historyThe tornado archive for Minnesota, 2013Warnings in Minnesota, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466934, 466935, 466936, 466937, 466944, 466938, 466939, 466940, 466933, 466941, 466947, 466943, 466942.